Extraesophageal Reflux and Upper Aerodigestive Tract DiseasesJecker P.a · Orloff L.A.b · Mann W.J.a
aDepartment of Otolaryngology, Mainz Medical School, Mainz, Germany; bDivision of Otolaryngology/Head and Neck Surgery, University of California, San Diego, Calif., USA
Peter Jecker, MD, PhD
Department of Otolaryngology
Mainz Medical School, Langenbeckstrasse 1
DE–55101 Mainz (Germany)
Tel. +49 6131 17 7361, Fax +49 6131 17 6637, E-Mail firstname.lastname@example.org
Do you have an account?
Reflux disease can cause multiple disorders not only of the esophagus but also of the upper aerodigestive tract. In the last decade, an association between reflux disease and multiple head and neck diseases was described, including those of the larynx and pharynx as well as those of the nose, the sinuses and the middle ear. The present article summarizes these different diseases and possible pathomechanisms are explained. In particular, there is a need to differentiate between the classical gastroesophageal reflux disease (GERD) and the extraesophageal manifestation of the reflux disease, called extraesophageal reflux (EER). Both diseases are characterized by different symptoms and can cause different disorders. To differentiate between GERD and EER, double-probe pH monitoring is mandatory. At last, some aspects of reflux therapy are explained.
© 2005 S. Karger AG, Basel
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.